Skip to content
My WebMD Sign In, Sign Up
Allergic reaction to thyroid medications
avatar
An_254696 posted:
In the 70's I had a partial thyroidectomy to remove a benign nodule. After having problems eventually with hyperthyroid symptoms when placed on synthetic thyroxin, I was started on amour thyroid. I was on amour for about 30 years with good results until 2009/2010. At that time I began having symptoms of hyperthyroidism again. I was placed on between 121/2 and 25 mcg of levothyroxine, sometimes with cytomel added, with few problems until 2013.
At that time, I suddenly started having hot flashes (I'm well beyond menopause), low grade anxiety, and some difficulty focusing my eyes. Again, I began taking 121/2 mcg of the levothyroxine, instead of 25mcg, and most of the symptoms disappeared but, I had more fatigue, less motivation to do much of anything. For the past year and a half, my TSH had only gone from 3.80 to 3.07. However, I did feel a little better at 3.07.


I asked my endocrinologist to change to the more stable, possibly, Synthroid, which he prescribed in early November 2013. About an hour after taking Synthroid I began coughing and experiencing tightening sensation in neck and throat, urinating every 30 minutes or so, some slight eye focusing issues. But the most difficult was severe stomach cramping, late that afternoon, that only responded to a prescription pain killer. The positive results taking Synthroid were subtle mood elevation, increased motivation, feeling cooler instead of warm when others in home were cold and being effortlessly productive.


I then went back on 121/2 mcg levo in order to have some thyroxine in my system after the reaction to Synthroid. My endocrinologist, trying to get me to a more optimum medication level, prescribed 25 mcg of Tirosint. On the morning I took the Tirosint, my voice became hoarse, my throat increasingly more dry (water didn't help, the dry area felt numb to fluids and spread to my mouth and tongue), throat continued to tighten, I could only talk in a whisper. Went to the ER. Endo next suggested I stay off all thyroid meds to see if my TSH would stabilize. After ten days off all thyroid medication, my TSH levels increased from 3.07 to 3.54. My free thyroxine (T4) was at 1.1. My symptoms since being off all thyroid meds have been intermittent throat pressure and dry throat - especially when I take Benedryl now, lethargy, more difficulty sleeping at night, breathing problems similar to asthma issues I used to have in the past - I use an inhaler.


For a couple years, I have been taking 25mg of Benedryl nightly for minor allergic reactions and to help me sleep. I now seem to be having reaction to Benedryl which I need to counteract throat swelling and other allergic reactions when necessary. This also concerns me because my incidents of allergic reactions have been increasing, not only to thyroid medications, but to foods and other meds. Besides making an appointment with an allergist again, I was thinking of talking to the endo again taking 121/2 levothyroxine until a more permanent solution can be found. I'm not so sure that being off all thyroid meds is the way to go.
I should probably mention, I am also being monitored because of tiny nodules in the lobe of thyroid I have left. For the past year, ultra sounds show no change. My next ultrasound is in a year


Please forgive the long post, I just wanted to provide as clear a picture of the situation as I could. Can anyone out there relate to these issues with thyroid medications and if so, what have you and/or your doctor done about treatment?

Take the Poll

Has anyone found a viable solution when thyroid medications cause allergic reactions or side effects?
  • experience with allergic reactions to thyroid medications
  • experience with side effects to thyroid medications
  • alternt. treatment for hypothyroidism when allergic to medication
vote
View Poll Results
Reply
 
avatar
tdull responded:
I had problems with the generic, the synthroid and even tried the armour. I was telling my doctors for a couple yeaars that it hurt my stomach.. Of course they ignored me, told me it was impossible. It finally got to a point where I was taking 40 mg of prilosec to try and get any amount of thyroid medication down since my levels kept comimng up so low. Then I actually would throw them up as soon aas I swallowed it. luckily at that time I got a new endocry. who listened. looked at my med history, noticed some kidney n gallstones. This tipped him off to a problem with calcium which your parathyroid regulates. Supposed to be the size of a piece of rice, mine was a colassal olive. surgery removed it. My bones stopped burning along with my stomach, and for tthe first time all that extra weight came right off n I was back to my normal size. Not without the permant damage they caused to my stomach by not beleiving me. If u could see inside, it would look like nothing but a bunch of scar tissue. keep at it!


Spotlight: Member Stories

About Me: I'm a wife and a mom. Why I came to WebMD: To become a better informed health consumer. I'm a baby boomer facing the same cha...More

Helpful Tips

Hashimoto's Patients Beware: Mood Disorders!
Hello all! I was diagnosed with Hashimoto's four years ago and have been struggling with mood problems ever since. I was diagnosed with ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.